DEAR DR. BLONZ: I eat well and have a pretty active lifestyle. I take a daily packet of multivitamins and minerals -- nothing fancy or excessive, just a small group of pills that should provide 100 percent of the body's needs. My husband is also taking this product; it is our form of "insurance." About four or five months after we started them, my husband was complaining of nausea an hour or two after taking them (even though he made sure to take them right after breakfast). He discontinued them, then tried them again a couple of weeks later and had the same problem. Is there a particular vitamin or mineral that could be doing this? He is less inclined than I am to eat fruits and vegetables, so I want him to take some sort of supplement. -- J.M., New York
DEAR J.M.: Your obvious priority is to focus more on what's not on his plate, than any side effect of what is in those packets. The tone of your letter would suggest that this may be the topic of an ongoing discussion, and I encourage you to keep up whatever diplomatic pressure you can to get his diet and lifestyle on a healthful footing. That represents the foundation of good health, and supplements should be thought of as extra.
That obligatory sermon delivered, some individuals can experience mild nausea or some other untoward reaction after taking a multivitamin supplement. It is not that common, and there may not be one particular nutrient responsible -- it could be the fact that you are taking a number of pills and capsules all at the same time. When they dissolve together, they can potentially irritate the stomach.
It is good that you are taking them with a meal, and the more complete the meal (protein, fat and carbohydrate), the better. If breakfast is a small meal in your house, you might consider taking your supplements with a more substantial meal, or splitting the contents of the packet between two meals.
I also encourage you to contact the manufacturer and tell them of your experience. And there is always the option of switching to another product.
DEAR DR. BLONZ: Last year, you advised me to seek advice from a gastroenterologist. After tests from A to Z, I was diagnosed with irritable bowel syndrome (IBS). It's been a long and difficult journey. I now use IBS hypnotherapy tapes, developed in the U.K. where they have taken IBS very seriously. Do you happen to have any new information on the subject? -- J.R., via email
DEAR J.R.: It is good to have an answer, even in the form of a diagnosis that you may not welcome. I don't have more information on IBS, but in addition to working with your gastroenterologist, you might consider joining a group such as ibsgroup.org. Be aware that such groups tend to be patient-led; while they can be empowering, be sure to exercise care with any advice given. This means consulting with your physician to check that any new action, however well motivated, won't counteract what you're already doing.
I remain hopeful that you will continue your travels down the road to better understanding and health.
Send questions to: "On Nutrition," Ed Blonz, c/o Universal Uclick, 1130 Walnut St., Kansas City, MO, 64106. Send email inquiries to email@example.com. Due to the volume of mail, personal replies cannot be provided.